Alert archive / California / Wind Advisories in 2022
Wind Advisory 34, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jun 18, 2022, 12:03 PM PDT for Imperial County, California. It took effect at Jun 18, 2022, 5:00 PM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2022, 12:03 PM PDT (19:03 UTC)
- In effect from
- Jun 18, 2022, 5:00 PM PDT
- Expired
- Jun 19, 2022, 3:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WWUS75 KPSR 181903 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1203 PM MST Sat Jun 18 2022 CAZ562-190715- /O.NEW.KPSR.WI.Y.0034.220619T0000Z-220619T1000Z/ Imperial County Southwest- 1203 PM PDT Sat Jun 18 2022 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM PDT SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM this afternoon to 3 AM PDT Sunday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
267 WWUS75 KPSR 190436 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 936 PM MST Sat Jun 18 2022 CAZ562-191000- /O.CON.KPSR.WI.Y.0034.000000T0000Z-220619T1000Z/ Imperial County Southwest- 936 PM PDT Sat Jun 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM this afternoon to 3 AM PDT Sunday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
099 WWUS75 KPSR 190814 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 114 AM MST Sun Jun 19 2022 CAZ562-191000- /O.CON.KPSR.WI.Y.0034.000000T0000Z-220619T1000Z/ Imperial County Southwest- 114 AM PDT Sun Jun 19 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 3 AM PDT early this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 18, 10:20 AM PDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 18, 10:20 AM PDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1020 AM MST Sat Jun 18 2022 .UPDATE... Updated Aviation && .SYNOPSIS... Increasing moisture ahead of a Pacific low pressure system will result in enhanced chances of showers and thunderstorms today, particularly from Phoenix eastward. With the increased moisture and threat of storms, below normal temperatures are expected this weekend. A warming trend is then anticipated next week as high pressure becomes reestablished across the southern US. && .DISCUSSION... RAP streamline analysis reveals the amplified pattern across the western CONUS between the closed low across the Pacific Northwest and a sprawling anti-cyclone across the central Plains. Stout southerly flow is transporting moisture northward into the Desert Southwest, yielding near-record values of IVT. At the surface, observed dewpoints are as much as 20-25 degrees higher than they were 24 hours ago. With ample moisture transport and weak vorticity- forced ascent in place, isolated/scattered showers and sprinkles have developed across portions of the central Arizona lower deserts early this morning. In the mid-levels, latest mesoanalysis indicates temperatures as cool as -10C at 500 mb, which is resulting in an axis of elevated instability across Pinal and southern Gila County. A weak outflow boundary did move through central Arizona Friday night. However, it wasn’t strong enough to trigger the organized heavier shower activity advertised by yesterday’s runs of the HRRR. However, latest radar and satellite trends do suggest light showers will become more widespread through mid-morning. Latest HREF continues to indicate instability will increase during the late morning and afternoon, particularly east of Phoenix and across eastern Pinal County. There is strong consensus among the HREF members the shower and thunderstorm activity today will be concentrated across eastern Arizona, including southern Gila County. NBM PoPs remain quite high in these areas, ranging from 50 to 70 percent. Meanwhile, with the increased moisture and cloudiness, temperatures will be considerably lower than they have been. Forecast high for Phoenix is 103 degrees, which is below average, but there is high uncertainty and even a 20 percent chance the high may fail to reach 100 degrees. Training cells will be a concern, given the unidirectional southwesterly flow. A handful of mainly ECMWF ensemble members do still point to the potential for localized rain totals above an inch, which could lead to flash flooding of the burn scars east of Phoenix. Further west across the Valley, MUCAPE approaching 1000 J/kg will lead to isolated convective initiation but HREF probabilities for strong downbursts have generally decreased. Nevertheless, the strongest storms will be capable of producing wind gusts up to 50 mph and areas of blowing dust, particularly across the East Valley. Best chance for rain across the Valley will actually occur tonight as an outflow boundary from activity further east provides the needed lift in an area with untapped instability and increasing jet- forced ascent from the eastward advancing trough. PoPs have been increased to 30 percent for Phoenix, but the grand ensemble indicates high probabilities of rain totals below a tenth of an inch, and well short of the daily record of 0.25 inches, set in 1967. Operational GFS/ECMWF remain in good agreement indicating drier air will overspread the lower deserts Sunday. The dry air is even a bit further eastward than earlier runs. Consequently, even the most aggressive CAMs do not indicate much potential for convection, even across eastern Gila County. With the trough axis pushing further east, a continuation of the below normal temperatures is expected. Forecast high of 101 degrees in Phoenix may be the coolest high temperature we see for quite some time. There is strong agreement in the model clusters the anticyclone across the Deep South will build westward and towards the Desert Southwest next week. This will result in a steady warming trend and a return to above normal temperatures by Wednesday. There is also strong consensus remnant moisture across the Arizona/New Mexico border will spread back across Arizona as the ridge builds westward. A more Monsoon-like pattern is expected to emerge and low-level moisture should be sufficient for at least isolated storms across the Mogollon Rim each afternoon beginning Tuesday. Although conditions will generally remain unfavorable for convection across the lower deserts, there will be an increasing threat of outflow boundaries capable of producing strong wind gusts and blowing dust each day. && .AVIATION...Updated at 1720Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Outflow winds from distant storms and the potential for gusty, erratic directions will be the main weather issues through Sunday afternoon. Thunderstorm activity should remain near to just outside eastern visual ranges today with primarily virga over terminal locations. This may create variable and somewhat erratic winds early in the afternoon, but should trend towards SW with gusts increasing close to 20kt under 12K-15K ft cloud decks. Models provide good confidence thunderstorms developing well east of terminals, then organized outflow pushing westward towards aerodromes in a 23Z-03Z time frame. KIWA would be most susceptible to wind gusts and BLDU impacts. Overall confidence in magnitude of impacts is low to moderate, and have limited the scope at KPHX with merely an early and enhanced easterly wind shift this evening. Winds should revert back to westerly by late Sunday morning with much quieter weather around the metro. Southeast California/Southwest Arizona including KIPL and KBLH: Gusty winds will be the primary weather issues through Sunday afternoon under mostly clear skies. West winds will be preferred at KIPL with gusts potentially nearing 30kt early this evening. South winds will be more common at KBLH with somewhat weaker gusts 20- 25kt. Gusts will relax overnight with periods of light and variable winds becoming more common. && .FIRE WEATHER... A low pressure system across the Pacific Northwest will bring active weather to the Desert Southwest this weekend. Elevated fire weather conditions are expected across the Mojave Desert today. However, winds and RH may approach critical thresholds for a few hours further south, particularly across La Paz County and portions of southeastern California. Gusts could reach as high as 30 to 35 mph across the Imperial Valley. Further east, conditions will be considerably more moist. Showers and thunderstorms will be possible, mainly from Phoenix eastward. Wetting rains are likely further east, but there is also a slight chance of dry lightning. The drier air will push eastward Sunday as the low pressure system moves into the intermountain West. Dry and windy conditions will mainly be focused across northeastern Arizona. Across southern Gila County, wind gusts could reach 25 to 30 mph, though minimum RHs will generally remain above 15 percent. Meanwhile, wetting rains will likely be relegated to far eastern Arizona. High pressure will build back across the Desert Southwest next week, resulting in a warming trend and a return to above normal temperatures by midweek. There may also be enough moisture to support at least isolated showers and thunderstorms across the higher terrain north and east of Phoenix by Tuesday or Wednesday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Hirsch AVIATION...18 FIRE WEATHER...Hirsch
In the hours before
Special weather statement, Jun 18, 8:59 AM PDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
859 AM MST Sat Jun 18 2022
AZZ552-553-555-558-181645-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
859 AM MST Sat Jun 18 2022
...A strong thunderstorm will impact portions of Pinal County through
945 AM MST...
At 859 AM MST, Doppler radar was tracking a strong thunderstorm over
Florence, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Florence Junction, Magma, Queen Valley and Valley Farms.
This includes the following highways...
US Highway 60 between mile markers 208 and 219.
AZ Route 79 between mile markers 129 and 150.
AZ Route 177 between mile markers 159 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3316 11106 3294 11140 3300 11152 3331 11147
3324 11098
TIME...MOT...LOC 1559Z 211DEG 21KT 3307 11136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:16 PM PDT | Blowing Dust Advisory | PSR | Imperial | 3 hr |
Nearby
Wind Advisories in California, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.